Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Detroit, MI

June 26, 2002Macomb County, Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 26, 2002, 4:55 PM EDT for Macomb County, Saint Clair County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2002, 4:55 PM EDT (20:55 UTC)
Expired
Jun 26, 2002, 6:00 PM EDT
In force
65 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Macomb County, MI, Saint Clair County, MI

The radar

The Detroit radar (KDTX), 59 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 262055
SVRDTX
MIC099-147-262200-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN
  MACOMB COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 600 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF RICHMOND...OR 18 MILES
  NORTH OF MOUNT CLEMENS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMMETT AT 500 PM EDT
  ADAIR AT 505 PM EDT
  SMITHS CREEK AT 515 PM EDT
  WADHAMS...ST. CLAIR...RUBY AT 520 PM EDT
  MARYSVILLE AT 525 PM EDT

THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A
WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED
TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

LAT...LON 4285 8304 4270 8302 4284 8234 4314 8248

WAG RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:15 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 1:15 PM EDT, 3 hours 40 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
115 PM EDT WED JUN 26 2002

PLENTY OF MORNING CLOUDS ACROSS SOUTHEAST LOWER WILL DELAY ONSET OF
ORGANIZED CONVECTION FOR A FEW MORE HOURS. AREA JUST NORTH OF THE
SAGINAW BAY RECEIVED PLENTY OF SUNSHINE LATE THIS MORNING AND EARLY
AFTERNOON AND CAPES HAVE JUMPED UP TO AROUND 3000J/KG...AND
CONVECTION BEGINNING TO FIRE AS TEMPERATURES CLIMB THROUGH THE LOWER
80S. LATEST VISIBLE SATELLITE LOOP INDICATES CLEARING TREND OVER
THUMB...SAGINAW AND GENESEE VALLEY AREA AND ANTICIPATE CONVECTION TO
FIRE IN THIS REGION BETWEEN 2 AND 4 PM...AND SLIDE SOUTH THROUGH THE
EVENING HOURS. SURFACE FRONT STILL OVER THE WESTERN U.P. AND
NORTHWEST WISCONSIN...AND MOVING VERY SLOWLY...IN ADDITION DEW
POINTS REMAIN IN THE MID AND UPPER 60S INTO CENTRAL WISCONSIN JUST
AHEAD OF THE FRONT.

MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS...WITH THE ETA A LITTLE
SLOWER WITH THE SOUTHWARD PROGRESSION OF THE COLD FRONT. PREFER THE
SLOWER ETA SOLUTION FOR SEVERAL REASONS. ETA HAS HANDLED THIS FRONT
BETTER THAN THE AVN DURING THE LAST 24 HOURS...AND THE ETA 6-12 HOUR
QPF FIELDS ARE MUCH BETTER THAN THE AVN FIELDS. THE ETA QPF FIELD
SHOWS THE CONVECTION FIRING OVER THE NORTHERN SAGINAW VALLEY EARLY
THIS AFTERNOON AND OVER NORTHERN INDIANA...JUST WHERE IT IS
HAPPENING. THE AVN PICKS UP ON THE NORTHERN INDIANA CONVECTION BUT
HAS NO CLUE IN REGARD TO CONVECTION OVER CENTRAL LOWER. WITH
POTENTIAL FOR GOOD SURFACE HEATING NEXT FEW HOURS...MOST OF CWA
SHOULD SEE CAPES CLIMB INTO THE 3000J/KG RANGE...IN ADDITION DEW
POINT POOLING ACROSS THE SAGINAW VALLEY AND WEAK LOW LEVEL
CONVERGENCE IN PLACE...THUS ANTICIPATE LINE OF CONVECTION IN THIS
REGION AT OR BEFORE ZONE ISSUANCE...THUS WILL CONTINUE WITH LIKELY
POPS THIS EVENING. VERTICAL WIND PROFILES STILL ANEMIC...THUS
GREATEST SEVERE THREAT STILL APPEARS TO BE HAIL.

MODELS ALSO SHOW A SERIES OF UPPER WAVES TO AFFECT SOUTHEAST
LOWER...WITH THE ETA A LITTLE MORE AGGRESSIVE. SECONDARY WAVE ON
THURSDAY AFTERNOON A LITTLE CONCERNING AS FRONT BOGS DOWN OVER THE
SOUTHERN PORTION OF THE CWA. ETA SHOWS A SURFACE WAVE DEVELOPING
ALONG THE FRONT IN RESPONSE TO THIS WAVE...ALONG WITH A NORTHWARD
SURGE OF SOME MODEST 850 MB THETA-E ADVECTION. MODELS STILL
INDICATING CAPES AROUND 1000J/KG ACROSS THE FAR SOUTH THURSDAY
AFTERNOON...THUS A MENTION OF THUNDER THROUGH THE DAY STILL LOOKS
REASONABLE. BIG DIFFERENCE IN MODEL INSTABILITY AS WELL...WITH THE
ETA SHOWING LIS AROUND -1 AND THE AVN AROUND +3 BY 18Z. FRONT TO
CLEAR THE STATE BY THURSDAY EVENING...WITH COOLER/DRIER AIR MOVING
INTO ALL OF SOUTHEAST LOWER.

AVN POPS LOOK TOO LOW ON THURSDAY...THUS WILL LEAN TOWARD ETA/NGM
GUIDANCE VALUES.

.DTX...NONE.

GSS

In the hours before

Special weather statement, Jun 26, 11:00 AM EDT, 5 hours 55 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-270900-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1100 AM EDT WED JUN 26 2002

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARD...
SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND
GUSTS TO 60 MPH...DIME-SIZE HAIL...AND HEAVY RAINFALL. THE STRONGEST
STORMS WILL OCCUR BETWEEN 4 PM AND 10 PM. STORMS THAT DEVELOP WILL
MOVE EAST AT 15 MPH.

DISCUSSION...
VERY WARM AND HUMID AIR WILL REMAIN IN PLACE OVER SOUTHEAST MICHIGAN
THIS AFTERNOON...AS A LOW PRESSURE SYSTEM TRACKS NORTH OF LAKE
SUPERIOR AND INTO QUEBEC TONIGHT. THE COLD FRONT ASSOCIATED WITH
THIS SYSTEM WILL MOVE FROM WISCONSIN INTO LOWER MICHIGAN THIS
AFTERNOON...AND ACROSS SOUTHEAST MICHIGAN TONIGHT.

AS THE FRONT APPROACHES THIS AFTERNOON AND EVENING...MORE ORGANIZED
THUNDERSTORM ACTIVITY WILL DEVELOP ACROSS THE AREA. THERE IS A
SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING
WIND GUSTS TO 60 MPH AND DIME-SIZE HAIL. IN ADDITION...THE SLOW
MOVEMENT OF THESE STORMS COMBINED WITH ABUNDANT MOISTURE IN PLACE
WILL LEAD TO HEAVY DOWNPOURS. THE MAIN THREAT FOR SEVERE WEATHER WILL
BE BETWEEN 4 PM AND 10 PM.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

OUTLOOK FOR THURSDAY AND FRIDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY ALONG AND
SOUTH OF INTERSTATE 94. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR
THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:10 PM EDTSevere Thunderstorm WarningDTXLapeer50 min
Jun 25, 9:11 PM EDTSevere Thunderstorm WarningDTXMacomb34 min
Jun 26, 4:43 PM EDTSpecial Marine WarningDTX2 hr
Jun 26, 4:43 PM EDTSpecial Marine WarningDTX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.